Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 92, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Aug 13, 2010, 8:01 PM CDT for 6 counties in Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2010, 8:01 PM CDT (01:01 UTC)
- Expired
- Aug 13, 2010, 10:25 PM CDT
- In force
- 2 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Appanoose County, IA, Davis County, IA, Lucas County, IA, Monroe County, IA, Wapello County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
980
WGUS53 KDMX 140101
FFWDMX
IAC007-051-117-135-179-185-140600-
/O.NEW.KDMX.FF.W.0092.100814T0101Z-100814T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
801 PM CDT FRI AUG 13 2010
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
DAVIS COUNTY IN SOUTHEAST IOWA...
EASTERN WAYNE COUNTY IN SOUTH CENTRAL IOWA...
MONROE COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
WAPELLO COUNTY IN SOUTHEAST IOWA...
* UNTIL 100 AM CDT
* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL RETURNING TO LOCATIONS THAT
HAD EXPERIENCED 1 TO 2 INCHES THIS AFTERNOON...AND FLASH FLOODING.
ADDITIONAL RAINFALL COULD TOTAL 2 INCHES IN LESS THAN 2 HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SINCE CREEKS ARE ALREADY HIGH...AND SOME DITCHES ARE STILL
OVERFLOWING...SERIOUS FLASH FLOODING COULD RETURN QUICKLY. SOME
LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RATHBUN...OTTUMWA...ALBIA...BLOOMFIELD...
CENTERVILLE...ELDON AND SEYMOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. BE ALERT FOR WASHOUTS. TURN AROUND...DONT DROWN.
&&
LAT...LON 4091 9328 4116 9268 4116 9218 4060 9219
4058 9328
$$
JUNGBLUTH2 follow-up statements
701
WGUS73 KDMX 140215
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT FRI AUG 13 2010
IAC007-051-117-135-179-185-140600-
/O.CON.KDMX.FF.W.0092.000000T0000Z-100814T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APPANOOSE IA-WAYNE IA-DAVIS IA-LUCAS IA-MONROE IA-WAPELLO IA-
915 PM CDT FRI AUG 13 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WAPELLO...MONROE...
SOUTHEASTERN LUCAS...DAVIS...EASTERN WAYNE AND APPANOOSE COUNTIES
UNTIL 100 AM CDT...
AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS DAVIS AND WAPELLO
COUNTIES. THESE STORMS HAVE BEEN PRODUCING OVER AN INCH OF RAIN IN
LESS THAN AN HOUR...WHICH WILL CAUSE STREET FLOODING...PONDING ON
ROADS...AND COULD CAUSE SMALL STREAMS TO GO OUT OF THEIR BANKS.
SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING
INCLUDE...OTTUMWA AND BLOOMFIELD.
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE...BUT HEAVY
RAINFALL HAS LIKELY ENDED FOR EASTERN WAYNE...SOUTHEASTERN
LUCAS...APPANOOSE AND MONROE COUNTIES. CONDITIONS WILL LIKELY BEGIN
IMPROVING AFTER 10 PM...BUT REMAIN ALERT FOR SMALL STREAMS OUT OF
THEIR BANKS OR LOCATIONS WHERE DITCHES ARE OVERFLOWING ONTO ROADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.
&&
LAT...LON 4091 9328 4116 9268 4116 9218 4060 9219
4058 9328
$$
JUNGBLUTH660
WGUS73 KDMX 140325
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1025 PM CDT FRI AUG 13 2010
IAC007-051-117-135-179-185-140340-
/O.CAN.KDMX.FF.W.0092.000000T0000Z-100814T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APPANOOSE IA-WAYNE IA-DAVIS IA-LUCAS IA-MONROE IA-WAPELLO IA-
1025 PM CDT FRI AUG 13 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WAPELLO...MONROE...
SOUTHEASTERN LUCAS...DAVIS...EASTERN WAYNE AND APPANOOSE COUNTIES IS
CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4091 9328 4116 9268 4116 9218 4060 9219
4058 9328
$$
LEEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 6:22 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 13, 6:22 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 622 PM CDT FRI AUG 13 2010 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... SHORT AFD THIS AFTERNOON...STORMS CONTINUE TO FIRE EAST WITH VEERING H850 MOISTURE FIELDS. THREAT FOR HEAVY RAINFALL AND STORMS COMING TO AN END...WITH THE EXCEPTION OF THE FAR SOUTHEAST AND NORTH WHERE WATCHES REMAIN IN EFFECT UNTIL MID EVENING. DRIER AIR TO FILTER INTO THE REGION OVERNIGHT...BUT NOT BEFORE SOME FOG DEVELOPS TOWARD DAWN. OTHER THAN THAT...QUIETER WEATHER ON THE WAY FOR LATER TONIGHT THOUGH HUMIDITY WILL STICK AROUND THROUGH TOMORROW. .LONG TERM /TONIGHT THROUGH THURSDAY/... CDFNT EXITS THE STATE TNGT WITH SCNDRY FRONT MOVING IN SAT. MOISTURE WILL BE MORE LIMITED AND AS A RESULT DO NOT EXPECT THE TSRA POTENTIAL TO BE AS GREAT AS TODAY. COULD BE A BRIEF PERIOD OF STRONG TSRA MAINLY OVR NWRN IA SAT LATE AFTN AND ERY EVE...THEN THEY SHOULD WEAKEN. REST OF THE FCST IS RELATIVELY QUIET WITH COOLER AND DRIER NWLY FLOW SETTLING IN AS HUDSBA LOW DROPS SWD. THE COOLING WILL LAST A FEW DAYS...BUT WARMING WILL BEGIN IN THE LATER STAGES OF THE FCST AS THE UPER LOW TO THE EAST LIFTS OUT AND HI PRES BUILDS INTO THE CNTRL U.S. AGAIN BY MID TO LATE NEXT WEEK. TSRA CHNCS INCREASE SLOWLY WITH THE WESTERLIES NOT ALL THAT FAR TO THE NORTH AND MCS DEVELOPMENT WILL BECOME MORE OF AN ISSUE. ORECAST BUFR SOUNDINGS. && .AVIATION...14/00Z COLD FRONT IS OVER NW IA ATTM AND WILL PROGRESS SLOWLY SE ACROSS THE AREA OVERNIGHT. ALONG AND AHEAD OF THE FRONT TSRA WILL BE POSSIBLE...MAINLY AT KFOD AND KMCW NEAR THE FRONT AND AT KOTM WHERE GREATER INSTABILITY IS LEADING TO CONTINUAL STORM DVLPMNT ACROSS SRN IA. EXPECT TSRA CHANCES TO DIMINISH A COUPLE OF HRS AFTER SUNSET. AT KFOD/KMCW WILL HANDLE WITH JUST CB AS CHANCES ARE LOWER...BUT AT OTM WHERE STORMS HAVE ALREADY DVLPD UPSTREAM WILL INCL VCTS AND A TEMPO THROUGH 02Z. THEREAFTER...AVIATION CONCERN WILL SHIFT TO FOG DVLPMNT AS FROPA BRINGS VERY LIGHT WINDS AND COOLER AIR OVER SATURATED GROUND. EXPECT WDSPRD FOG WITH PDS OF VSBYS BLO 1SM LIKELY ESP AT NORTHERN SITES. ON SAT VFR CONDITIONS ARE EXPECTED ACROSS THE AREA. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR APPANOOSE-DAVIS-LUCAS-MAHASKA-MARION-MONROE-WAPELLO-WAYNE. && SHORT TERM...REV LONG TERM...MS AUG 10 AVIATION...REV
Hazardous weather outlook, Aug 13, 3:55 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 355 PM CDT FRI AUG 13 2010 IAZ074-075-084>086-095>097-142100- MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 355 PM CDT FRI AUG 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED INTO THE EVENING HOURS. THESE STORMS MAY BE SEVERE WITH HEAVY RAINS...POSSIBLY TWO TO THREE INCHES LOCALLY. WITH THE GROUND SATURATED IN SOME AREAS...FLASH FLOODING MAY DEVELOP. DAMAGING WINDS ARE ALSO POSSIBLE. A FLASH FLOOD WATCH AND RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST SATURDAY NIGHT AND AGAIN AROUND TUESDAY. THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL APPEARS TO BE LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IAZ035-036-046>048-059>061-142100- WEBSTER-HAMILTON-GREENE-BOONE-STORY-DALLAS-POLK-JASPER- 355 PM CDT FRI AUG 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST SATURDAY NIGHT AND AROUND TUESDAY. THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL APPEARS TO BE LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ004>007-015>017-023>028-033-034-037>039-044-045-049-050-057-058- 062-070>073-081>083-092>094-142100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-HARDIN- GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-MARSHALL-TAMA-AUDUBON-GUTHRIE- POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR- RINGGOLD-DECATUR- 355 PM CDT FRI AUG 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED INTO THE EVENING HOURS. THESE STORMS MAY BE SEVERE NORTH OF HIGHWAY 18 THROUGH MID EVENING WITH DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST SATURDAY NIGHT AND AROUND TUESDAY. THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL APPEARS TO BE LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR A PERIOD YET THIS EVENING. REV
In the hours before
Local storm report, Aug 13, 2:45 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT FRI AUG 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD OTTUMWA 41.02N 92.42W
08/13/2010 WAPELLO IA TRAINED SPOTTER
TRAINED SPOTTER IN OTTUMWA REPORTS WATER FLOWING THROUGH
THE STREETS DEEP ENOUGH TO STALL MULTIPLE VEHICLES. HE
ALSO ESTIMATED TWO INCHES OF RAIN IN THE LAST HOUR.
&&
LEELocal storm report, Aug 13, 2:53 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
253 PM CDT FRI AUG 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 5 SSW ELDON 40.86N 92.27W
08/13/2010 DAVIS IA LAW ENFORCEMENT
LARGE TREE BLOWN ON GRAVEL ROAD
&&
KJUNGBLULocal storm report, Aug 13, 3:04 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
304 PM CDT FRI AUG 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND GST PULASKI 40.70N 92.27W
08/13/2010 E60 MPH DAVIS IA FIRE DEPT/RESCUE
FIRE DEPT REPORTED 50 TO 60 MPH WIND GUST...TIME
ESTIMATED FROM RADAR...
&&
JBLocal storm report, Aug 13, 6:44 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT FRI AUG 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FLASH FLOOD 5 SE RATHBUN LAKE 40.81N 92.89W
08/13/2010 APPANOOSE IA LAW ENFORCEMENT
WATER OF UNKNOWN DEPTH FLOWING OVER PAVED COUNTY ROAD J29
AT A RAPID PACE. ROAD BEING BARRICADED.
&&
KJUNGBLULocal storm report, Aug 13, 6:55 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT FRI AUG 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 5 W FLORIS 40.87N 92.43W
08/13/2010 DAVIS IA LAW ENFORCEMENT
BRIDGE IMPASSABLE DUE TO FLASH FLOODING. DETAILS NOT YET
AVAILABLE.
&&
KJUNGBLUSpecial weather statement, Aug 13, 7:18 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 718 PM CDT FRI AUG 13 2010 IAZ083-084-094-095-140045- CLARKE-DECATUR-LUCAS-WAYNE- 718 PM CDT FRI AUG 13 2010 ...SPECIAL WEATHER STATEMENT... AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL LUCAS COUNTY TO CENTRAL DECATUR COUNTY...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WILLIAMSON... DERBY... CHARITON... GARDEN GROVE... HUMESTON... RUSSELL... MILLERTON... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER INDOORS UNTIL THESE STORMS HAVE PASSED. JUNGBLUTH
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:47 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe, Wayne | 43 min |
| Aug 13, 8:19 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 56 min |
| Aug 13, 10:18 PM CDT | River Flood Warning | DMX | Appanoose | 30 hr |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.